Article Text

PDF

Sodium bicarbonate to treat massive β blocker overdose
  1. U R Shanker,
  2. J Webb,
  3. A Kotze
  1. Accident and Emergency Department, Conquest Hospital, St Leonards on Sea, UK
  1. Correspondence to:
 Mr U R Shanker, Accident and Emergency Department, Royal Sussex County Hospital, Eastern Road, Brighton BN2 5BE, UK; 
 shanker{at}centurionrise.freeserve.co.uk

Statistics from Altmetric.com

Sodium bicarbonate is well recognised in the treatment of tricyclic overdose. But its use in the treatment of massive β blocker (propanol) overdose has not been previously reported.

CASE REPORT

A 24 year old woman presented to the accident and emergency department with a history of overdose, taking 92 propanolol LA 80 mg, 45 paroxetine 30 mg, and 28 diazepam 5 mg tablets, two hours before admission. NPIS advised us to give activated charcoal every four hours and monitor vital signs closely and if needed intravenous glucagon. Within 30 minutes of arrival however her Glasgow Coma Score deteriorated rapidly and she developed hypotension. Arterial blood gas measurements showed metabolic and lactic acidosis. She rapidly deteriorated and went into cardiorespiratory arrest. She was intubated and standard ALS guidelines were followed. In addition NPIS was contacted and advised the following—(1) 100 μl of 8.4% sodium bicarbonate to correct the acidosis, (2) an isoprenaline infusion to increase the heart rate, (3) an adrenaline (epinephrine) infusion to increase the blood pressure, (4) glucagon infusion to bypass the β block and act directly on cyclic GMP,1 (5) intravenous fluids to ensure adequate filling.

Despite this, the patient continued to have intermittent arrests, principally PEA (5 PEA, 1VT, 1VF). The ECG trace showed marked widening of QRS complex. Periods of arrest were getting longer and the interval between them shorter. NPIS were contacted again and advised rapid correction of arterial pH to 7.5. Thus a bolus of 300 ml of 8.4% sodium bicarbonate was given. Cardiac output was restored and the ECG returned to a narrow complex morphology with sodium of 150 mmol. She was transferred to the intensive care unit and made a full recovery.

Propanolol is the most potent sodium channel blocker among β blockers. Sodium channels play an important part in the development of action potential in the cardiac muscle. Bradycardia caused by β blocker overdose in normal hearts is sodium channel block rather than β block.2,3 Treating β blocker overdose with low extracellular K+ and high extracellular Na+ increased the heart rate and restored the ability to pace thereby reversing the toxicity in isolated rat hearts.4 Similar experiments have been made with dogs but there are no reports of such treatment reported in humans. This is the first reported case demonstrating the importance of overloading sodium to counteract the block of the channels by β blocker overdose.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.